New York, 2011

Flooding in New York, August 27 to 29, 2011

August 27 to 29, 2011 · NWS OKX · 24 events in 8 counties and zones

Irene made landfall locally as a tropical storm around 900 am EDT August 28, 2011 over New York City. Irene then moved across Southeast New York and Western Connecticut before dissipating over Northern New England near the Canadian Border later that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Irene made landfall locally as a tropical storm around 900 am EDT August 28, 2011 over New York City. Irene then moved across Southeast New York and Western Connecticut before dissipating over Northern New England near the Canadian Border later that evening. Copious amounts of tropical moisture within the storm produced extended periods of heavy rainfall, which resulted in widespread moderate to major flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 27, 9:35 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 27, 9:35 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1035 PM EDT SAT AUG 27 2011

.SYNOPSIS...
HURRICANE IRENE WILL IMPACT THE REGION TONIGHT AND SUNDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THE STORM THROUGH MUCH OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
IRENE STILL EXPECTED TO APPROACH FROM THE SOUTH TONIGHT AS A
CATEGORY 1 HURRICANE.

EXPECT DETERIORATING CONDITIONS TONIGHT...WITH HEAVY DOWNPOURS AND
DAMAGING WINDS. THUNDERSTORMS POSSIBLE...WITH A TORNADO THREAT
CONTINUING DUE TO THE STRONG LOW-LEVEL SHEAR/HELICITY. TORNADO
WATCH IN EFFECT UNTIL 5 AM FOR THE NYC METRO AND LONG ISLAND.

MODELS SEEM TO HAVE A GOOD HANDLE OF TEMP TRENDS TONIGHT...OBVIOUSLY
NON DIURNAL TRENDS.

PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS FOR IRENE FOR
ADDITIONAL DETAILS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
THE WORST CONDITIONS WITH HURRICANE IRENE WILL BE REALIZED SUNDAY AS
THE STORM TRACKS ACROSS THE CWA IN THE MORNING...THEN TO THE NORTH
ACROSS NEW ENGLAND BY AFTERNOON. HEAVY RAIN TAPERS OFF LATE IN THE
DAY FROM SOUTH TO NORTH.

WINDS SHIFT AROUND TO THE WEST/NORTHWEST ACROSS THE ENTIRE CWA BY
AFTERNOON...AND WILL BE QUITE STRONG INTO THE EVENING.
THEREAFTER...MUCH QUIETER WEATHER CONDITIONS ARE EXPECTED AS HIGH
PRESSURE BUILDS.

TEMPS A MOS BLEND THROUGH THE PERIOD.

PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS FOR IRENE FOR
ADDITIONAL DETAILS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL REMAIN OVER THE REGION FOR A GOOD PORTION OF THE
LONG TERM PERIOD PROVING FAIR AND DRY CONDITIONS. A COLD FRONT
PASSING NORTH OF THE REGION THURSDAY COULD SET OFF A SHOWER OR
THUNDERSTORM. TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL
FOR THE PERIOD.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
IRENE WILL APPROACH TONIGHT AND TRACK THRU THE REGION SUN.

CONDITIONS WILL CONTINUE TO DETERIORATE OVERNIGHT AS THE BANDS
AHEAD OF THE STORM ROTATE NWD. NO CHANGES TO THE TAF WIND TIMING
AND INTENSITY WITH THE 3Z AMDS. GUSTS IN EXCESS OF 40 KT NOW UP TO
KNEL...WITH BUOY 44018 UP TO GALE FORCE. GUSTS IN EXCESS OF 35 KT
THEREFORE EXPECTED SHORTLY KJFK SPREADING NWD. ISOLD TSTMS CAN BE
EXPECTED WITH THE BANDS APPROACHING TONIGHT. WINDS WILL INCREASE
AS THE CENTER DRAWS CLOSER...WITH GUSTY FLOW BUT RAPID IMPROVEMENT
TO VFR AFT THE SYSTEM PASSES.

HAVE INTRODUCED VFR SOONER IN THE 00Z TAF ISSUANCE.

PLEASE REFER TO THE NATIONAL HURRICANE CENTER FORECASTS FOR THE
LATEST DETAILS ON IRENE.

OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...

SUN NIGHT...DIMINISHING WINDS AND VFR.

MON-THU...VFR DUE TO BROAD AREA OF HIGH PRES OVER THE REGION.

&&

.MARINE...
DANGEROUS CONDITIONS EXPECTED OVER THE WATERS TONIGHT AND SUNDAY.

CONDITIONS ON THE WATERS WILL RAPIDLY DETERIORATE TONIGHT...WITH
HURRICANE CONDITIONS EXPECTED LATE TONIGHT THROUGH SUNDAY.
POTENTIAL FOR SEAS TO BUILD TO 20 TO 30 FT RANGE ON THE OCEAN...AND
10 TO 15+ FT WAVES ON LI SOUND BASED ON FORECAST TRACK. WINDS SHOULD
DIMINISH FAIRLY RAPIDLY SUNDAY NIGHT AS IRENE PULLS AWAY. OCEAN SEAS
WILL BE SLOWER TO SUBSIDE...LIKELY REMAINING RATHER ROUGH THROUGH
MONDAY IN RESIDUAL SWELLS.

HIGH PRESSURE BUILDS OVER THE WATERS MONDAY AND TUESDAY...WITH
IMPROVING CONDITIONS.

WITH HIGH PRESSURE OVER THE AREA WATER...WINDS AND SEAS WILL REMAIN
BELOW SCA LEVELS.

&&

.HYDROLOGY...
TORRENTIAL RAINS EXPECTED TONIGHT AND SUNDAY MORNING BASED ON THE
NHC FORECAST TRACK FOR HURRICANE IRENE.

STORM TOTAL QPF OF 5 TO 10 INCHES IS LIKELY FOR MUCH OF THE
REGION...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS WESTERN
SECTIONS. EXPECTED RAINFALL TOTALS DIMINISH TO THE EAST...WITH
LOWEST AMOUNTS OVER ERN LI AND SERN CT POSSIBLE.

DUE TO ALREADY WET ANTECEDENT CONDITIONS...IF THESE RAINFALL AMOUNTS
OCCUR...MODERATE TO MAJOR RIVER FLOODING IS LIKELY AT NUMEROUS SITES
ACROSS OUR TRI-STATE RIVER BASINS. LOCAL RECORD CRESTS ARE
POSSIBLE ACROSS THE NORTHEASTERN NEW JERSEY RIVER BASINS.

IN ADDITION...SIGNIFICANT AND WIDESPREAD URBAN AND POOR DRAINAGE
FLOODING WILL ALSO BE AN ISSUE. WHICH WILL BE EXACERBATED DURING THE
TIMES OF HIGH TIDE SUNDAY MORNING. A FLOOD WATCH CONTINUES TO
ADDRESS THIS THREAT.

PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS FOR FURTHER
DETAILS...AND BE PREPARED FOR THE LIKELIHOOD OF SIGNIFICANT INLAND
FLOODING AS TROPICAL RAINS OVERSPREAD THE AREA.

&&

.TIDES/COASTAL FLOODING...
THERE IS POTENTIAL FOR MODERATE TO MAJOR COASTAL FLOODING DAMAGE
IF THE GREATEST SURGE COINCIDES WITH THE TIMES OF HIGH TIDES
SUNDAY MORNING AND/OR SUNDAY EVENING. THIS SURGE WILL BE
EXACERBATED BY LARGE BATTERING SURF.

IN ADDITION...LARGE SWELLS FROM HURRICANE IRENE WILL RESULT IN HIGH
SURF...DANGEROUS RIP CURRENTS...SIGNIFICANT BEACH EROSION AND WASH
OVERS TONIGHT THROUGH SUNDAY.

PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS AND
ADVISORIES...AND BE PREPARED FOR SIGNIFICANT COASTAL IMPACTS
SHOULD HURRICANE IRENE DIRECTLY IMPACT THE REGION.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR CTZ005>012.
     HURRICANE WARNING FOR CTZ005>012.
NY...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR NYZ067>075-078>081-
     176>179.
     HURRICANE WARNING FOR NYZ068>075-078>081-176>179.
     TROPICAL STORM WARNING FOR NYZ067.
NJ...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR NJZ002-004-006-
     103>108.
     HURRICANE WARNING FOR NJZ004-006-103>108.
     TROPICAL STORM WARNING FOR NJZ002.
MARINE...HURRICANE WARNING FOR ANZ330-335-338-340-345-350-353-355.
&&

SYNOPSIS...PW
NEAR TERM...MAS/PW
SHORT TERM...PW
LONG TERM...BC
AVIATION...JMC
MARINE...BC/PW
HYDROLOGY...PW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 27, 7:27 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
827 PM EDT SAT AUG 27 2011

CTZ006>008-010>012-NYZ068-290030-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-PUTNAM-
827 PM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-009-NJZ004-006-103>108-NYZ069>075-078>081-176>179-290030-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
827 PM EDT SAT AUG 27 2011

...TORNADO WATCH 812 IN EFFECT UNTIL 5 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLOOD WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-290030-
WESTERN PASSAIC-
827 PM EDT SAT AUG 27 2011

...TORNADO WATCH 812 IN EFFECT UNTIL 5 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ067-290030-
ORANGE-
827 PM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-290030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
827 PM EDT SAT AUG 27 2011

...TORNADO WATCH 812 IN EFFECT UNTIL 5 AM EDT SUNDAY...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 27, 9:31 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1031 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLOOD            KEARNY                  40.75N  74.12W
08/27/2011                   HUDSON             NJ   TRAINED SPOTTER

            PASSAIC AVENUE NEAR EAST NEWARK TOWNLINE CLOSED DUE TO
            FLOODING

1016 PM     FLOOD            JERSEY CITY             40.71N  74.06W
08/27/2011                   HUDSON             NJ   TRAINED SPOTTER

            ROUTE 440 AND AT THE DUNCAN INTERSECTION CLOSED DUE TO
            FRESH WATER FLOODING

&&

DS
Local storm report, Aug 27, 9:51 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1051 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLOOD            KEARNY                  40.75N  74.12W
08/27/2011                   HUDSON             NJ   TRAINED SPOTTER

            PASSAIC AVENUE NEAR EAST NEWARK TOWNLINE CLOSED DUE TO
            FLOODING

0906 PM     FLOOD            LYNDHURST               40.80N  74.11W
08/27/2011                   BERGEN             NJ   TRAINED SPOTTER

            POLITO AVENUE NEAR RUTHERFORD AVENUE FLOODED. ROAD
            CLOSED.

1005 PM     NON-TSTM WND DMG ELIZABETH               40.67N  74.19W
08/27/2011                   UNION              NJ   TRAINED SPOTTER

            LARGE TREE AND POWERLINES DOWN ALONG ELMORA AVENUE.

1016 PM     FLOOD            JERSEY CITY             40.71N  74.06W
08/27/2011                   HUDSON             NJ   TRAINED SPOTTER

            ROUTE 440 AND AT THE DUNCAN INTERSECTION CLOSED DUE TO
            FRESH WATER FLOODING

1025 PM     NON-TSTM WND DMG 1 E TOTOWA              40.91N  74.21W
08/27/2011                   PASSAIC            NJ   LAW ENFORCEMENT

            DOWNED TREE NEAR EXIT 55 ON NJ 62 AND UNION BLVD.

1025 PM     NON-TSTM WND DMG PATERSON                40.91N  74.16W
08/27/2011                   PASSAIC            NJ   LAW ENFORCEMENT

            PARTIAL RAMP CLOSURE ON NJ 19 AT EXIT 57 DUE TO FALLEN
            TREE.

1031 PM     FLOOD            KEARNY                  40.75N  74.12W
08/27/2011                   HUDSON             NJ   LAW ENFORCEMENT

            ROAD FLOODING AT SCHUYLER AVENUE AT MILE MARKER 4.2.
            ROAD CLOSED.

1032 PM     FLOOD            NORTH BERGEN            40.79N  74.03W
08/27/2011                   HUDSON             NJ   LAW ENFORCEMENT

            SECAUCUS ROAD IS FLOODED. ALL LANES CLOSED AND
            DETOURED.

&&

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 flood. Local standard time, as filed.

Flood, Queens

When
August 27, 11:30 PM EST to August 28, 11:40 AM EST
Where
Queens County, 1.44 mi NNE of Woodhaven to 2.6 mi N of Richmond Hill
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
40.719, -73.838

The Belt Parkway in South Ozone Park was closed due to flooding. The Van Wyck Expressway at the Grand Central Pkwy. in Kew Gardens was also closed due to flooding.

Flood, Richmond

When
August 27, 11:40 PM EST to August 28, 11:40 AM EST
Where
Richmond County, 1.33 mi WSW of Rosebank to 1.28 mi SSW of Rosebank
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
40.612, -74.103

The Staten Island Expressway, Interstate 278, was closed at Clove Rd. due to flooding.

Flood, Westchester

When
August 27, 11:45 PM EST to August 28, 12:30 PM EST
Where
Westchester County, 5.5 mi SW of Pelham Manor to 0.8 mi SSW of Pelham Manor
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
40.824, -73.874

The combination of runoff and rivers overflowing their banks caused the following roads to be closed due to flooding: The Bronx River Pkwy. in both directions along its entire length in Westchester County, the Hutchinson River Pkwy. in both directions south of the Cross County Pkwy., portions of the Saw Mill River Pkwy. between the Cross County Pkwy. and exit 34 (Mt. Kisco), the Taconic State Pkwy. from the Kensico Dam to Hawthorne Circle, the New York State Thruway (I-87) northbound from exit 7 in Ardsley to the County Line at the Tappan Zee Bridge with approximately three feet of water across most of the lanes, the Sprain Brook Pkwy. southbound from Rt. 100 in Yonkers to the Bronx River Pkwy. split, the Taconic Pkwy. northbound entrance at Rt. 100 and Campfire Rd., Rt. 9 in both directions between Susan Ln. and Jack Ln. in Cortland Manor and is severely eroded, Rt. 9A at Cedar Ln. in Ossining and between Rt. 117 and the Taconic State Pkwy in Mount Pleasant, Rt. 118 in the area of State Hwy. 35 in Somers, Saw Mill River Rd. between Payne St. and Old Country Rd. in Greenburgh, Main St. between the 600 and 700 blocks in Peekskill, and Yonkers Ave. in Tuckahoe.

Flood, Richmond

When
August 27, 11:46 PM EST to August 28, 11:40 AM EST
Where
Richmond County, 0.65 mi NE of South Beach to 0.55 mi ENE of South Beach
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
40.606, -74.070

The Staten Island Expressway was closed at Fingerboard Rd. due to flooding.

Flood, Queens

When
August 27, 11:52 PM EST to August 28, 11:40 AM EST
Where
Queens County, 1.59 mi ENE of Flushing Arpt to 1.53 mi ENE of Flushing Arpt
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
40.791, -73.793

In Beechhurst, the exit ramp to the Cross Island Pkwy. from the Throgs Neck Bridge was closed due to flooding.

Flood, Orange

When
August 28, 1:13 AM EST to 11:15 AM EST
Where
Orange County, 1.14 mi SE of Gardnertown to 1.5 mi SSW of Gardnertown
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
41.517, -74.057

I-84 near exit 7 in Newburgh was closed due to flooding.

Flood, Orange

When
August 28, 3:24 AM EST to 11:15 AM EST
Where
Orange County, 1.31 mi WSW of Salisbury Mills to 0.77 mi W of Salisbury Mills
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
41.420, -74.142

Moodna Creek overflowed its banks resulting in water rescues at Udderly Fresh Farms on Rt. 94 near Farmview Ln. in Washingtonville. In addition, the raging waters from the creek burst holes in the foundations of houses on Patricia and Beverly Lanes and inundated the Washingtonville Manor and Brookside Acres mobile home parks, south of Main St. The surge of water also engulfed the first floor of a residence on Cardinal Dr. forcing the homeowners to retreat to the second floor. The water rose a half of a foot into the second story. Rt. 94 near Goshen Ave. was also closed due to flooding.

Flood, Orange

When
August 28, 5:15 AM EST to 11:15 AM EST
Where
Orange County, 1.94 mi ENE of Monroe to 1.14 mi NNW of Harriman
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
41.329, -74.165

A motorist was rescued after being stranded in high water on Larking Dr. in Harriman.

Flood, Orange

When
August 28, 5:52 AM EST to 11:15 AM EST
Where
Orange County, 0.64 mi SE of Goshen to 1.18 mi SSE of Goshen
Cause
Heavy Rain / Tropical System
Reported by
Newspaper
Coordinates
41.393, -74.323

Local authorities performed a water rescue of a female passenger who was stuck in a vehicle filling with water near exit 125 on Route 17 in Goshen.

Flood, Orange

When
August 28, 6:06 AM EST to 11:15 AM EST
Where
Orange County, 0.47 mi S of Goshen to 0.65 mi ESE of Denton
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
41.393, -74.331

Route 17M near Goshen was closed due to flooding.

Flood, New York

When
August 28, 7:34 AM EST to 11:40 AM EST
Where
New York County, 0.6 mi SW of New York to 1.05 mi SW of New York
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.724, -74.008

The north tube of the Holland Tunnel in Manhattan was closed due to flooding at the New Jersey-bound entrance. Two cars also became stuck in flood waters on 10th Ave. in the West Village.

Flood, Orange

When
August 28, 7:40 AM EST to 11:15 AM EST
Where
Orange County, 1 mi NE of Monroe to 1.9 mi NNE of Monroe
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Reported by
Department of Highways
Coordinates
41.331, -74.187

Route 208 near Monroe was closed due to flooding.

One 52 year old man drove through flood waters around 3 barricades and drowned in the Town of Tuxedo.

Flood, Kings

When
August 28, 7:44 AM EST to 11:40 AM EST
Where
Kings County, 1.24 mi ENE of Homecrest to 1.21 mi ENE of Homecrest
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.584, -73.927

The Belt Pkwy. was closed eastbound at Knapp St. due to flooding.

Flood, Queens

When
August 28, 7:44 AM EST to 11:40 AM EST
Where
Queens County, 0.41 mi W of Rosedale to 0.55 mi W of Rosedale
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.671, -73.738

The Belt Pkwy. was closed westbound at Francis Lewis Blvd. due to flooding.

Flood, Queens

When
August 28, 7:56 AM EST to 11:40 AM EST
Where
Queens County, 0.85 mi SE of Flushing to 0.78 mi SE of Flushing
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
40.741, -73.819

The Long Island Expressway was closed westbound at Kissena Blvd. in Flushing due to flooding.

Flood, Nassau

When
August 28, 8:17 AM EST to 12:10 PM EST
Where
Nassau County, 0.51 mi NE of Freeport to 0.61 mi ENE of Freeport
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
40.655, -73.573

Buffalo Ave. at Merrick Rd. in Freeport was impassible due to flooding.

Flood, New York

When
August 28, 8:32 AM EST to 11:40 AM EST
Where
New York County, 1.36 mi ESE of New York to 1.46 mi ESE of New York
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
40.722, -73.977

The FDR Drive was closed in both directions at Houston St. due to flooding.

Flood, Orange

When
August 28, 8:45 AM EST to 11:15 AM EST
Where
Orange County, 1.19 mi SSW of Gardnertown to 1.87 mi S of Gardnertown
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
41.514, -74.078

The New York State Thruway (I-87) was closed from the Rockland/Orange County line to exit 17 in Newburgh due to flooding.

Flood, Rockland

When
August 28, 8:45 AM EST to 12:30 PM EST
Where
Rockland County, 1.88 mi E of Grand View on Hudson to 0.55 mi E of Grand View on Hudson
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
41.065, -73.894

The New York State Thruway (I-87/287) was closed from the Tappan Zee Bridge to the Rockland/Orange County line.

Storm total rainfall amounts included 7.52 inches at Tappan, 8.70 inches at Thiells, and 9.22 inches at Hillburn.

Flood, Westchester

When
August 28, 8:58 AM EST to August 29, 3:00 AM EST
Where
Westchester County, 0.21 mi SW of Elmsford to 1.2 mi WSW of Elmsford
Cause
Heavy Rain / Tropical System
Reported by
Newspaper
Coordinates
41.047, -73.822

Babbitt Court in Elmsford was under several ft. of water from the Saw Mill River rising out of its banks, requiring one family to be rescued from their home by the local fire department. The overflowing river also caused portions of Rt. 119 and several side streets throughout Elmsford to be closed, causing untold damage to homes and businesses.

Flood, New York

When
August 28, 9:10 AM EST to 11:40 AM EST
Where
New York County, 1.68 mi NW of Central Park to 6.78 mi NW of Central Park
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.796, -73.975

The southbound Henry Hudson Pkwy. in Harlem was closed due to flooding. Three feet of water accumulated on the roadway.

Flood, Rockland

When
August 28, 10:00 AM EST to 12:30 PM EST
Where
Rockland County, 0.6 mi SSW of New City to 0.59 mi SSW of New City
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
41.142, -73.984

Basement flooding occurred on Fernwood Dr. in New City.

Flood, Orange

When
August 28, 2:20 PM EST to 2:50 PM EST
Where
Orange County, 1.02 mi ENE of Vails Gate to 0.56 mi ENE of Vails Gate
Cause
Heavy Rain / Tropical System
Reported by
Newspaper
Coordinates
41.457, -74.032

Waters from the Moodna Creek washed away the bridge at Forge Hill Rd. in New Windsor, which resulted in the indefinite closure of the road. A vehicle parked on Old Forge Hill Rd. also near Moodna Creek slid into the creek after rising water eroded the surrounding area.

Flood, Westchester

When
August 28, 4:30 PM EST to 6:00 PM EST
Where
Westchester County, 1.38 mi E of Croton on Hudson to 1.47 mi E of Croton on Hudson
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.202, -73.874

A raft carrying five men capsized on the Croton River just south of Silver Lake Park shortly before 6 pm. The men were rescued from the raging river, which was moving at a speed of around 40 mph, but not before three of the rescue workers were tossed from their rescue boat and were swept under a trestle bridge just south of the Croton-Harmon station. The rescue workers were pulled from the water without injury. One man on the raft suffered from hypothermia after being forced to cling to a tree for 2 hours until he was rescued. Another was rushed to a local hospital where he was pronounced dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Orange2011-08-28MaleVehicle/Towed TrailerDirect
Flood, Westchester2011-08-2853MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347001, 347002, 347400, 347402, 347403, 348496, 347653, 348430, 348499, 347656, 347405, 347666, 347411, 347412, 347637, 347644, 347407, 348441, 348451, 348522, 348495, 348491, 348531, 348562.